Weight loss, diabetes drug users at higher risk of stomach paralysis

This news has been read 1035 times!

Increased gastroparesis risk is seen in people using weight loss, and diabetes medications, research suggests.

NEW YORK, May 20: Recent data on the real-world use of injected medications for diabetes and obesity indicates an elevated risk of a rare yet severe side effect: stomach paralysis. According to at least three new studies based on extensive patient records, individuals taking GLP-1 agonists face a heightened likelihood of developing gastroparesis compared to those not using these drugs.

Presented at the Digestive Disease Week 2024 conference in Washington, two of these studies scrutinized data from the TriNetX database, containing millions of patient records. GLP-1 agonists, highly sought after for their effectiveness in weight loss, are increasingly prescribed, with some medications like Wegovy and Zepbound showing substantial efficacy in reducing body weight. However, these drugs, while curbing hunger and offering cardiovascular benefits, may induce stomach paralysis in some individuals, leading to unpleasant or severe symptoms such as vomiting and gastroparesis.

While gastroparesis typically improves upon discontinuing the medication, some individuals report persistent symptoms, underscoring the need for caution. The risk of gastroparesis, though rare, is consistent across the studies, with individuals on GLP-1 medications exhibiting about a 50% higher risk compared to those not taking these drugs.

One study from University Hospitals in Cleveland focused on obese adults without diabetes or prior gastroparesis diagnoses, revealing a notable disparity in gastroparesis incidence between GLP-1 users and non-users. Similarly, a study by the University of Kansas compared GLP-1 medication recipients with matched controls, further confirming the increased risk of gastroparesis among the former group.

Despite these findings, the studies underscore the drugs’ overall efficacy, advising caution and monitoring for gastrointestinal side effects. Additionally, while the mechanism driving this increased risk remains unclear, further research is imperative to elucidate the relationship between GLP-1 agonists and gastroparesis, ensuring informed clinical decision-making and patient safety.

This news has been read 1035 times!

Related Articles

Back to top button

Advt Blocker Detected

Kindly disable the Ad blocker

Verified by MonsterInsights